Monatshefte für Mathematik

, Volume 175, Issue 2, pp 241–247 | Cite as

On sums of S-integers of bounded norm

  • Christopher Frei
  • Robert Tichy
  • Volker Ziegler


We prove an asymptotic formula for the number of \(S\)-integers in a number field \(K\) that can be represented by a sum of \(n\) \(S\)-integers of bounded norm.


Unit equations S-integers Algebraic number fields 

Mathematics Subject Classification (1991)

11D45 11N45 



V. Z. was supported by the Austrian Science Fund (FWF) under the project P 24801-N26.


  1. 1.
    Barroero, F., Frei, C., Tichy, R.F.: Additive unit representations in rings over global fields–a survey. Publ. Math. Debrecen 79(3–4), 291–307 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Everest, G.R.: Counting the values taken by sums of \(S\)-units. J. Number. Theory 35(3), 269–286 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Everest, G.R., Shparlinski, I.E.: Counting the values taken by algebraic exponential polynomials. Proc. Amer. Math. Soc. 127(3), 665–675 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Evertse, J.-H., Ferretti, R.G.: A further improvement of the quantitative subspace theorem. Ann. of Math. (2) 177(2), 513–590 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Evertse, J.-H., Győry, K.: The number of families of solutions of decomposable form equations. Acta Arith. 80(4), 367–394 (1997)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Evertse, J.-H., Schlickewei, H.P.: A quantitative version of the absolute subspace theorem. J. Reine Angew. Math. 548, 21–127 (2002)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Evertse, J.-H., Schlickewei, H.P., Schmidt, W.M.: Linear equations in variables which lie in a multiplicative group. Ann. of Math. (2) 155(3), 807–836 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Filipin, A., Tichy, R.F., Ziegler, V.: On the quantitative unit sum number problem–an application of the subspace theorem. Acta Arith. 133(4), 297–308 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fuchs, C., Tichy, R.F., Ziegler, V.: On quantitative aspects of the unit sum number problem. Arch. Math. 93, 259–268 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Győry, K., Mignotte, M., Shorey, T.N.: On some arithmetical properties of weighted sums of \(S\)-units. Math. Pannon. 1(2), 25–43 (1990)MathSciNetGoogle Scholar
  11. 11.
    Hajdu, L.: Arithmetic progressions in linear combinations of \(S\)-units. Period. Math. Hung. 54(2), 175–181 (2007)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Jarden, M., Narkiewicz, W.: On sums of units. Monatsh. Math. 150(4), 327–332 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mahler, K.: Zur Approximation algebraischer Zahlen (I). Math. Ann. 107, 691–730 (1933)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Schlickewei, H.P.: Linearformen mit algebraischen Koeffizienten. Manuscripta Math. 18(2), 147–185 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Schlickewei, H.P.: The \({\mathfrak{p}}\)-adic Thue-Siegel-Roth-Schmidt theorem. Arch. Math. (Basel) 29(3), 267–270 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Schmidt, W.M.: Linear forms with algebraic coefficients I. J. Number Theory 3, 253–277 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schmidt, W.M.: Linear recurrence sequences. In: Diophantine approximation (Cetraro, 2000), Lecture Notes in Math., vol. 1819, pp. 171–247. Springer, Berlin (2003)Google Scholar
  18. 18.
    Siegel, C.L.: Über einige Anwendungen Diophantischer Approximationen. Abh. Preuss. Akad. Wiss. Phys. Math. Kl. 41–69 (1929)Google Scholar

Copyright information

© Springer-Verlag Wien 2013

Authors and Affiliations

  • Christopher Frei
    • 1
  • Robert Tichy
    • 1
  • Volker Ziegler
    • 2
  1. 1.Institut für Mathematik ATechnische Universität GrazGrazAustria
  2. 2.Johann Radon Institute for Computational and Applied Mathematics (RICAM)Austrian Academy of SciencesLinzAustria

Personalised recommendations